Massachusetts, 2020

Hail and Damaging Winds in Massachusetts, July 13, 2020

July 13, 2020 · NWS ALY · 4 events in 1 county or zone

A severe thunderstorm moved over portions of western Massachusetts during the late evening of July 13th, resulting in isolated wind damage reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A severe thunderstorm moved over portions of western Massachusetts during the late evening of July 13th, resulting in isolated wind damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 13, 6:41 PM EST, 34 minutes earlier.

Area forecast discussion, Jul 13, 6:41 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
741 PM EDT Mon Jul 13 2020

.SYNOPSIS...
A frontal system will move east of the area this evening with
scattered showers and thunderstorms ending around sunset. A
slightly dryer air mass will follow behind the front. Upper
level low pressure will bring scattered showers and
thunderstorms to the area again late tonight through Tuesday,
then high pressure will bring seasonably warm weather on
Wednesday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 730 pm, water vapor imagery shows a vigorous shortwave
digging into western NY/PA. Ascent ahead of this wave continues
to spark isolated to widely scattered showers and thunderstorms
across NY and western New England, despite an airmass with
seasonable moisture content and rather dry low levels. These
storms have not been particularly long-lived in general and have
generated well-defined outflow boundaries. The atmosphere up in
the southern Adirondacks seems to have been worked over where
several rounds of earlier convection occurred. Going forward
this evening, expect the loss of diurnal heating to result in a
downward trend in coverage of showers and storms. Previous
forecast captures this trend well, and little changes were
needed.

Previous discussion...

A couple of mid- level short waves are tracking across the area
this afternoon, while a surface cold front tracks across and
east of the area by early evening. These systems will trigger
scattered showers and thunderstorms this afternoon, diminishing
by evening. Drier air at the surface and aloft is already
filtering into the area this afternoon such that it appears that
the threat for any heavy rain today is diminishing. Any showers
should be over by sunset.

After a lull in the rain chances late this evening, a mid-
level low pressure area will track from the eastern Great Lakes
across northern New York later tonight. This system will
increase the chance of rain showers for awhile late tonight into
Tuesday morning, mainly for the northern half of the area north
of the Capital District. There may be enough elevated
instability for some thunder with these showers as they move
across the area late tonight through early Tuesday morning.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Mid-level low pressure will close off over northeastern NY and
northern New England for a time on Tuesday, before weakening and
lifting east-northeast later in the day. The day may start with
a few showers and thunderstorms associated with the upper low,
with the best chances north and east of the Capital District.
After another lull in the rain chances later Tuesday morning,
scattered showers and thunderstorms will likely develop Tuesday
afternoon with the maximum of diurnal heating. Wind fields and
instability on Tuesday afternoon will be quite modest and the
risk for any severe weather with these storms looks to be quite
low at this time. Temperatures Tuesday will be a bit cooler than
today with highs near 80 in the valleys and in the 70s over
higher terrain.

A strong ridge of the south central U.S. will begin to build
northeast toward our area later Tuesday and Wednesday, pushing
the mid-level trough off to the east and setting the stage for
another round of warm and mostly dry weather. Temperatures
Wednesday should be about 5 degrees warmer than Tuesday with
highs mostly in the 80s and little to no chance of rain.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The long term will begin with a pair of upper-level shortwaves
passing across the region, one on Thursday and another on Friday. At
the surface, an area of low pressure will track from the Ohio Valley
through the St. Lawrence Valley. It is uncertain whether the cold
front will pass through or part of the region, or stall to our north
and west.

Thursday will likely begin with some parts of the region in a low-
level stratus deck due to a southeasterly onshore flow. Partial
clearing is anticipated during the afternoon hours. Areas well to
the north and west of the Capital District will have the higher
chances for afternoon showers and thunderstorms, given the
instability and forcing is greater across that region. From the
Capital District and points south and east, little if any
instability should lead to nothing more than some isolated showers
at best. Any lingering showers will progress eastward across the
entire region overnight.

On Friday, we still look to be in the warm sector of this system,
where greater instability should lead to more scattered coverage of
showers and thunderstorms, pending on how long it takes any
lingering clouds and showers from the morning to dissipate. This
system departs the region Friday night.

From Saturday through Monday, upper-level ridging rebuilds; however,
there are model differences regarding the strength of the ridge and
whether any upper-level features push across the region. For now,
will maintain slight chance pops for afternoon/evening showers and
thunderstorms Saturday and Sunday due to the hot and humid
conditions. On Monday, a cold front may approach from the north and
west and lead to at least scattered shower/t-storm coverage.

Temperatures to begin the period will range from the mid- to upper
70s in the higher terrain to the low to mid-80s in the valleys, then
trend upwards to the 80s in the higher terrain and low to mid-90s in
the valleys.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A few isolated showers will be possible over the terminals
through around 03Z, but should dissipate thereafter. Cannot
totally rule out a storm, but probability is too low for a
mention. Late tonight, there is some evidence that showers and
perhaps an isolated thunderstorm will expand back into the
region from the north. The showers should remain north of KPOU.
Outside of any showers, VFR conditions are expected with
variable midlevel clouds.

For much of the day on Tuesday, an upper level disturbance will
be in the area, with isolated to scattered showers and a few
thunderstorms possible. Confidence is not high enough to go with
a prevailing group anywhere, but the best chance for showers and
an isolated thunderstorm appears to be from late morning through
mid-afternoon. Most of the activity should remain north of KPOU,
although a few showers cannot be ruled out there mainly after
16Z either. Brief drops to MVFR/IFR vsby are possible especially
if a storm moves over the terminals; otherwise, VFR will prevail
through the TAF period.

Winds will generally be from the west to north at 10 kt or less
through the TAF period.

Outlook...

Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Breezy. Chance of SHRA.
Thursday Night: High Operational Impact. Likely SHRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday Night: Low Operational Impact. Slight Chance of SHRA.
Saturday: Low Operational Impact. Slight Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A frontal system and upper level disturbance will bring
scattered showers to the area late this afternoon through
Tuesday. Humidity levels will drop just a bit late this
afternoon, before rising back to 90 to 100 percent late tonight.
Fair conditions return for Wednesday, before humidity levels and
chances for showers and thunderstorms increase by late next
week. Temperatures will also trend back towards the 90s by next
weekend.

RH values will increase to 90 to 100 percent late tonight,
before falling to 50 to 60 percent on Tuesday afternoon.
Southwest to northwest winds will average 5 to 10 kts tonight,
becoming light northwesterly on Tuesday.

&&

.HYDROLOGY...
Isolated to scattered showers and thunderstorms are expected
into Tuesday. Localized rainfall amounts of up to around half an
inch will cause ponding in poor drainage area, but significant
flooding is not expected. Water levels on the main rivers will
remain steady through this week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...MSE
NEAR TERM...MSE/NAS/Thompson
SHORT TERM...MSE
LONG TERM...Rathbun
AVIATION...Thompson
FIRE WEATHER...MSE/NAS
HYDROLOGY...NAS
Hazardous weather outlook, Jul 13, 2:47 PM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
347 PM EDT Mon Jul 13 2020

CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-141100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
347 PM EDT Mon Jul 13 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, the Mohawk Valley, Capital Region, eastern
Catskills, Schoharie Valley, mid Hudson Valley, and the Taconics of
eastern New York.

.DAY ONE...Tonight.

Isolated to scattered non severe thunderstorms are expected into
early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms are possible Tuesday afternoon
into the early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-041>043-082>084-VTZ013>015-141100-
Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren-
Northern Washington-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
347 PM EDT Mon Jul 13 2020

This Hazardous Weather Outlook is for the southern Adirondacks, Lake
George northern Saratoga Region in eastern New York and southern
Vermont.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms into tonight. Some thunderstorms
may contain gusty winds and locally heavy downpours, which could
lead to ponding of water on roadways and poor drainage flooding in urban
and low lying areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms are possible mainly during the
afternoon and early evening hours on Tuesday. Some locally heavy
rainfall is possible causing ponding of water on roadways and poor
drainage flooding in urban and low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 13, 1:39 PM EST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Albany NY
239 PM EDT Mon Jul 13 2020

NYZ033-131930-
Hamilton-
239 PM EDT Mon Jul 13 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HAMILTON COUNTY...

At 238 PM EDT, a strong thunderstorm was located over Eighth Lake
Campground, or 15 miles east of Old Forge, moving northeast at 10
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Speculator, Blue Mountain Lake, Eighth Lake Campground, Brown Tract
Pond Campground, Forked Lake Public Campground, Raquette Lake, Lake
Durant Campground, Golden Beach Campground, Eagle Nest, Deerland,
Sagamore, Woods, Sagamore Lake and Kamp Kill Kare.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4367 7469 4377 7477 4397 7447 4374 7430
TIME...MOT...LOC 1838Z 242DEG 10KT 4376 7466

DBT
Special weather statement, Jul 13, 2:35 PM EST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Albany NY
335 PM EDT Mon Jul 13 2020

NYZ033-132015-
Hamilton-
335 PM EDT Mon Jul 13 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON COUNTY...

At 335 PM EDT, a strong thunderstorm was located 8 miles north of
Brown Tract Pond Campground, or 18 miles northeast of Old Forge,
moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Blue Mountain Lake, Forked Lake Public Campground, Lake Eaton
Campground, Long Lake, Hasbroucks, Russian Lake, Woods, Quaker Beach,
Little Tupper Lake, Deerland and Partlow.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4386 7431 4384 7481 4392 7483 4397 7484
      4411 7442 4411 7439
TIME...MOT...LOC 1935Z 256DEG 16KT 4392 7476

DBT
Special weather statement, Jul 13, 2:50 PM EST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Albany NY
350 PM EDT Mon Jul 13 2020

NYZ042-043-132030-
Northern Washington-Northern Warren-
350 PM EDT Mon Jul 13 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND NORTHERN
WASHINGTON COUNTIES...

At 349 PM EDT, a strong thunderstorm was located near Huletts
Landing, or 12 miles northwest of Whitehall, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hague, Rogers Rock Campground, Huletts Landing, Putnam, Wright,
Dresden Center, Chipman Point, Putnam Station, Silver Bay, Black
Point, Snody Dock, Clemons, Sabbath Day Point, Indian Kettles,
Graphite, Glenburnie, Chipmans Point, Ottenburgs Ramp, North Bolton
and Coates Point.

If you are on or near the northern portion of Lake George, get out
of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

LAT...LON 4377 7335 4374 7337 4373 7337 4369 7340
      4364 7343 4362 7342 4362 7337 4363 7337
      4363 7330 4362 7330 4360 7368 4375 7372
      4380 7355 4381 7338
TIME...MOT...LOC 1949Z 256DEG 16KT 4369 7360

DBT
Special weather statement, Jul 13, 6:55 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Albany NY
755 PM EDT Mon Jul 13 2020

CTZ001-MAZ025-140045-
Northern Litchfield-Southern Berkshire-
755 PM EDT Mon Jul 13 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BERKSHIRE COUNTY...

At 755 PM EDT, a strong thunderstorm was located near Great
Barrington, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Great Barrington, Sheffield, Otis, Sandisfield, Housatonic,
Stockbridge, New Marlborough, Monterey, Alford, Tyringham,
Hartsville, Konkapot, North Colebrook, New Boston, North Otis,
Newsboy Statue, Montville, Glendale, Williamsville and Southfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4215 7303 4215 7307 4212 7306 4211 7307
      4209 7307 4207 7306 4204 7306 4204 7301
      4199 7302 4212 7349 4231 7342 4227 7300
      4225 7300
TIME...MOT...LOC 2355Z 284DEG 16KT 4220 7330

DBT

The radar

The Albany radar (KENX), 83 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Berkshire

When
July 13, 7:15 PM EST
Where
Berkshire County, 0.39 mi E of Monterey
Measured
0.88 in hail
Reported by
Public
Coordinates
42.179, -73.212

Nickel size hail was reported at Main Road and Tyringham Road.

Thunderstorm Wind, Berkshire

When
July 13, 7:32 PM EST
Where
Berkshire County, 0.51 mi E of Otis
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.200, -73.070

A tree was uprooted and fell onto a sugar house.

Hail, Berkshire

When
July 13, 7:33 PM EST
Where
Berkshire County, 0.51 mi E of Otis
Measured
0.75 in hail
Reported by
Social Media
Coordinates
42.200, -73.070

Thunderstorm Wind, Berkshire

When
July 13, 7:35 PM EST
Where
Berkshire County, 0.51 mi E of Otis
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.200, -73.070

A window was broken due to flying debris.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909092, 909094, 909093, 909095.